Naloxone kits are now available on campus

Fentanyl is deadly and may be hiding in other drugs

A public health emergency has been issued in response to the rise in drug overdoses and deaths linked with Fentanyl, a synthetic opioid that can be fatal when obtained illegally. Fentanyl has been detected in cocaine, crack, MDMA (ecstasy), meth, heroin, fake Oxycodone, and fake Percocet.

So far this year, over 1,100 people have died in B.C. as a result of illicit drug use, which is nearly twice the number of deaths last year. The Fentanyl crisis is extensive and devastating – it's important to make a plan to stay safe and know how to recognize the signs of an overdose.

Starting Monday, December 10, 2017, Langara College students, staff, and faculty may book an appointment at health services to receive training and pick up naloxone kits. Family and friends are welcome to attend the appointment.

Reduce your risk

  • Never use alone

Instead, stagger your usage with a friend’s by waiting 5 to 10 minutes before the other person uses. Also, remember to look out for your friends and stay alert for signs of an overdose, including severe sleepiness, unresponsiveness to being roused, and shallow breathing.

  • Go slow

Use low doses of the drug to start. If the drug contains fentanyl, even small doses could cause an overdose within 10 minutes.

  • Don't mix drugs with each other or with alcohol

Mixing drugs is more likely to cause an overdose.

  • Carry naloxone - it's confidential and free

Carry a naloxone kit, now available from Health Services. Kits are confidential and free for students who are at high risk, and for friends and family of these students.

Kits are also available for purchase at participating BC pharmacies.

Know the signs of an overdose

  • Person cannot stay awake

  • Can’t talk or walk

  • Slow or no breathing, gurgling

  • Skin looks pale or blue, feels cold

  • Pupils are pinned or eyes rolled back

  • Vomiting

  • Body is limp

  • No response to noise or knuckles being rubbed hard on the breast bone

Know what to do in case of an overdose

If you suspect an overdose, call 911, then follow the SAVE ME steps:

  • S - Stimulate. Check if the person is responsive, can you wake them up?

  • A - Airway. Make sure there is nothing in the mouth blocking the airway, or stopping them from breathing.

  • V - Ventilate. Help them breathe. Plug the nose, tilt the head back, and give one breath every five seconds.

  • E - Evaluate. Do you see any improvement?

Use naloxone if available:

  • M - Muscular injection. Inject one dose (1cc) of naloxone into a muscle. Learn more about how to use Naloxone.

  • E - Evaluate & support. Is the person breathing on their own? If they are not awake in five minutes, give one more 1cc dose of naloxone.

Naloxone is proven to work for opioid overdoses. Other remedies may be harmful.

Pick up a confidential Naloxone kit

Naloxone is the antidote to drug overdoses caused by opioids, including fentanyl. When you pick up a Naloxone kit, you will get training on how to use the injectable antidote and how to recognize the signs and symptoms of an overdose.

  • Confidential and free Naloxone kits are available at Health Services for students, staff, faculty, and friends and family.

  • Confidentiality: When you pick up a Naloxone kit, your information will not be recorded or shared.

Student Services sends a tally of Naloxone kits claimed to the BC Centre for Disease Control, but does not record any personal information. To maintain your confidentiality, you can call or visit Health Services to set up a Naloxone appointment.

  • Naloxone kits and/or training sessions are available by appointment for students, faculty, staff, and friends and family.

Additional Resources:


Influenza

Children aged 6 months to 5 years and adults with chronic illness are at the highest risk of developing complications due to an influenza viral infection.

Are you prepared? Read below and find out what you need to know to protect yourself and your family. 

What do I do if I am sick?
The most important thing to do is stay home and rest – this will help you recover, and will help to prevent you from spreading germs throughout the community. Influenza will generally go away on its own, without the need for medical intervention. However, if you have questions, call 8-1-1 to speak to a nurse, 24/7.

If possible, do NOT go to your emergency department. In most cases, you will not need to see your doctor. Do seek medical attention if you experience difficulty breathing or other signs of severe illness. Avoid visiting hospitals or long-term care homes and stay home from work or school if you are sick – especially if you have not been vaccinated against influenza. If you or someone in your family has influenza, isolate yourself as best as possible.

What is the difference between influenza and a cold?
Both are respiratory illnesses that affect the nose, throat and lungs. Symptoms can include fever, chills, cough, sore throat, muscle aches and pains and headache. They can last up to two weeks, though some symptoms could last longer. Influenza is usually more severe and often includes a sudden onset of symptoms, a high fever, severe aches/headache/fatigue, severe cough and can cause severe illness or death in some people, including older people, the very young, people with chronic illnesses and people who have compromised immune systems.


How do I prevent myself from getting sick?

The influenza vaccine will help to prevent you from getting the flu – it is available for free for those at increased risk of complications from flu or those who have close contact with those at increased risk.

You should also wash your hands several times throughout the day, and always after using the washroom and before eating or preparing food. Use warm water and soap, and scrub your hands for at least 20 seconds. If soap and water is not readily available, alcohol-based hand rubs can be used.

For more information, visit: HealthLinkBC.ca 

 


Flu shots at Langara College

You can protect yourself from getting the flu by practising regular handwashing and getting the flu shot.

You can receive a flu shot at Health Services. Please visit us or call us (604-323-5256) to book an appointment.

More information about the flu and the flu shot, including other locations where it may be obtained, can be found at ImmunizeBC and HealthLinkBC